To the Editor.—
We recently had a patient who had postanoxic action myoclonus (Lance-Adams syndrome). This severe movement disorder was completely suppressed with the oral administration of valproate sodium (Epilim [Britain]; Depakene, comparable US product) at a dosage of 1,000 mg daily, with corresponding serum levels of 50 to 80 μg/mL. At these serum levels and while receiving no other therapy, severe uncontrollable yawning developed. This was occurring every two to three minutes. Lowering the dosage of the valproate sodium abolished the yawning, and its reinstitution at the previous level led to its return. Pimozide (Orap), 400 mg daily, was added to the regimen of full dosage of valproate sodium, and the yawning disappeared within one day. Withdrawal of the pimozide caused the yawning to reappear.Computerized tomography of the brain demonstrated mild generalized cortical atrophy with an area of infarction in the left inferior temporal lobe. Serotonin deficiency was
Rollison RD, Wiggins WS, Gilligan BS. Drug-Induced Yawning Successfully Treated With Pimozide. Arch Neurol. 1979;36(4):253. doi:10.1001/archneur.1979.00500400107024
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: